Taking DayQuil With Claritin (Loratadine)

In our latest question and answer, the pharmacist discusses whether or not there is a drug interaction between Claritin (Loratadine) and DayQuil.

Mar 14, 2018

Brit asked

Is it safe to combine Claritin and DayQuil?

Answer

Claritin (loratadine) is a second generation antihistamine used to treat seasonal allergies and urticaria (hives). DayQuil Cold & Flu (acetaminophen/dextromethorphan/phenylephrine) is a combination product used to treat fever, cough and sinus congestion.

It is safe to take both Claritin and DayQuil together as there is no interaction between the two medications. Let's take a look at each product more closely.

Claritin

As a second generation antihistamine, Claritin (loratadine) is typically non-sedating and does not cause drowsiness. Claritin (loratadine) works on the symptoms of runny nose, itchy, watery eyes and sneezing. It comes in 12 and 24 hour formulations and effects can be felt within 1 to 3 hours. It is typically a well tolerated medication with the most common side effects being headache, drowsiness, fatigue and dry mouth. Patients with known kidney or liver impairment or disease should check with their doctor or other health care provider before using.

DayQuil

DayQuil is a combination product that contains different drugs depending upon which formulation is being used. The following DayQuil formulations may be available:

  • DayQuil HBP Cold and Flu: Acetaminophen for fever/pain and Dextromethorphan for cough suppressant
  • DayQuil Cold and Flu Relief Caps: Acetaminophen for fever/pain, Dextromethorphan for cough suppressant and phenylephrine for nasal congestion
  • DayQuil Severe Cold and Flu: Acetaminophen for fever/pain, Dextromethorphan for cough suppressant, phenylephrine for nasal congestions and guaifenesin for expectorant
  • DayQuil Cough and Congestion Liquid: Dextromethorphan for cough suppressant and guaifenesin for expectorant
  • DayQuil Cough Suppressant: Dextromethorphan for cough suppressant

Below, we discuss each ingredient in the above DayQuil products in detail:

Ingredients Contained In DayQuil Products

Acetaminophen

Acetaminophen is used as a fever reducer and for pain. If taking DayQuil with other drugs, it is important not to exceed the maximum dose of acetaminophen. Acetaminophen has been associated with acute liver failure. Doses should not exceed 4 grams daily in adults. Be careful when combining with other medications that contain acetaminophen so as to not exceed the 4 grams maximum daily dose.

Dextromethorphan

Dextromethorphan is a cough suppressant used to help control a cough. It is usually a well tolerated medication. The most common side effects that have been reported are drowsiness, nausea, vomiting and stomach upset.

Phenylephrine

Phenylephrine is a decongestant that helps relieve nasal and sinus congestion. Patients with high blood pressure should check with their doctor or other health care provider before taking. It can increase blood pressure and cause heart stimulation including palpitations, fast heart beat and arrhythmias. Other possible side effects include insomnia, anxiety, dizziness, headache and upset stomach.

Guaifenesin

Guaifenesin is an expectorant used to loosen mucus and make a cough more productive. The most common side effects are dizziness, drowsiness, headache, nausea, vomiting and stomach pain.

When taking combination products, it can be quite easy to take too much of drug if combining with other products. It is important for patients to realize what they are taking and which medications are in a particular formulation. If there is any confusion or questions, ask the pharmacist or another health care provider for help determining which product formulations are most appropriate for the symptoms you are trying to treat.

Conclusion

Taking Claritin (loratadine) and DayQuil Cold & Flu (acetaminophen/dextromethorphan/phenylephrine) is safe. Adding Claritin (loratadine) to DayQuil Cold & Flu will also give relief to any allergy symptoms present such as runny nose, watery, itchy eyes and sneezing.

Ready for a more personal experience with your meds?